Alert archive / Florida / Coastal Flood Statements in 2008

Coastal Flood Statement 2, NWS Key West, FL

September 25, 2008Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Sep 25, 2008, 7:42 AM EDT for Monroe County, Florida. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Sep 25, 2008, 7:42 AM EDT (11:42 UTC)
Expired
Sep 26, 2008, 10:00 AM EDT
In force
26 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 11.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2008-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2008-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1252 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KKEY 251154
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
755 AM EDT THU SEP 25 2008

FLZ076-077-078-252000-
/O.NEW.KKEY.CF.S.0002.080925T1142Z-080926T1400Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
755 AM EDT THU SEP 25 2008

...MINOR TIDAL OVERFLOW EXPECTED AROUND TIMES OF HIGHER HIGH TIDE 
THIS MORNING AND FRIDAY MORNING...

HIGH WATER LEVELS ARE ABOUT 3 FEET ABOVE MEAN LOWER LOW WATER VALUES 
ACROSS THE LOWER KEYS THIS MORNING. MINOR COASTAL FLOODING WILL 
OCCUR AT SOME LOCATIONS IN THE FLORIDA KEYS WITH WATER LEVELS NEAR 3 
FEET ABOVE MEAN LOWER LOW WATER VALUES. WATER LEVELS SHOULD FALL 
BELOW 3 FEET IN THE LOWER KEYS BY 1000 AM THIS MORNING. 

WATER LEVELS SHOULD BE 2 TO 3 FEET ABOVE MEAN LOWER LOW WATER VALUES 
FRIDAY MORNING...FOR A COUPLE OF HOURS ON EITHER SIDE OF THE TIMES 
OF HIGHER HIGH TIDE...WITH THE HIGHEST WATER VALUES EXPECTED IN THE 
LOWER KEYS. 

AT KEY WEST HARBOR...THE HIGHER HIGH TIDE WILL OCCUR AT 827 AM 
FRIDAY MORNING. 

AT VACA CUT...THE HIGHER HIGH TIDE WILL OCCUR AT 716 AM FRIDAY 
MORNING. 

AT WHALE HARBOR CHANNEL...THE HIGHER HIGH TIDE WILL OCCUR AT 712 AM 
FRIDAY MORNING. 

IN ADDITION...MAXIMUM TIDAL CURRENT SPEEDS WILL APPROACH 3 KNOTS IN 
SOME CHANNELS BETWEEN TIMES OF HIGH AND LOW TIDE. A FEW OF THE 
CHANNELS WITH THE HIGHEST CURRENT SPEED INCLUDE MOSER CHANNEL...
BAHIA HONDA CHANNEL...AND THE KEY WEST SHIPPING CHANNEL NEAR FORT 
ZACHARY TAYLOR STATE PARK. 

PLEASE REPORT OBSERVED TIDAL FLOODING TO THE NATIONAL WEATHER 
SERVICE OFFICE IN KEY WEST...BY DIALING 305-295-1316 EXTENSION 3.

ADDITIONAL STATEMENTS WILL BE ISSUED AS NEEDED CONCERNING THESE 
ABOVE NORMAL TIDES. 

$$
BS
3 follow-up statements
000 
WHUS42 KKEY 251514
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1114 AM EDT THU SEP 25 2008

FLZ076>078-252100-
/O.CON.KKEY.CF.S.0002.000000T0000Z-080926T1400Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
1114 AM EDT THU SEP 25 2008

...MINOR TIDAL OVERFLOW EXPECTED AROUND TIMES OF HIGHER HIGH TIDE
THIS MORNING AND FRIDAY MORNING...

MINOR INUNDATION OF STREETS WAS REPORTED AT SEVERAL LOCATIONS ACROSS
KEY WEST AND IN CUDJOE KEY THIS MORNING. IN KEY WEST...THE STREETS
THAT EXPERIENCED SOME EXTENSIVE PONDING WERE GENERALLY LESS THAN 2.5
FEET ABOVE SEA LEVEL. WATER LEVELS IN THE FLORIDA KEYS ARE
DECREASING ALONG THE FLORIDA KEYS DUE TO THE OUTGOING ASTRONOMICAL
TIDE.

WATER LEVELS ARE EXPECTED TO REACH 2 TO 3 FEET ABOVE MEAN LOWER LOW WATER
VALUES FRIDAY MORNING...FOR A COUPLE OF HOURS ON EITHER SIDE OF THE
TIMES OF HIGHER HIGH TIDE. THE HIGHEST WATER VALUES EXPECTED IN THE
LOWER KEYS...WHERE WATER LEVELS WILL REACH 2 TO 2.5 FEET ABOVE SEA
LEVEL. MINOR INUNDATION OF STREETS...SIMILAR TO WHAT OCCURRED THIS
MORNING...WILL LIKELY BE REPEATED FRIDAY MORNING.

AT KEY WEST HARBOR...THE HIGHER HIGH TIDE WILL OCCUR AT 827 AM
FRIDAY MORNING.

AT VACA CUT...THE HIGHER HIGH TIDE WILL OCCUR AT 716 AM FRIDAY
MORNING.

AT WHALE HARBOR CHANNEL...THE HIGHER HIGH TIDE WILL OCCUR AT
712 AM FRIDAY MORNING.

IN ADDITION...MAXIMUM TIDAL CURRENT SPEEDS WILL APPROACH 3 KNOTS
IN SOME CHANNELS BETWEEN TIMES OF HIGH AND LOW TIDE. A FEW OF THE
CHANNELS WITH THE HIGHEST CURRENT SPEED INCLUDE MOSER CHANNEL...
BAHIA HONDA CHANNEL...AND THE KEY WEST SHIPPING CHANNEL NEAR FORT
ZACHARY TAYLOR STATE PARK.

PLEASE REPORT OBSERVED TIDAL FLOODING TO THE NATIONAL WEATHER
SERVICE OFFICE IN KEY WEST...BY DIALING 305-295-1316 EXTENSION 3.

ADDITIONAL STATEMENTS WILL BE ISSUED AS NEEDED CONCERNING THESE
ABOVE NORMAL TIDES.

$$

JR
000 
WHUS42 KKEY 251958
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
358 PM EDT THU SEP 25 2008

FLZ076>078-260400-
/O.CON.KKEY.CF.S.0002.000000T0000Z-080926T1400Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
358 PM EDT THU SEP 25 2008

...MINOR TIDAL OVERFLOW EXPECTED AROUND TIMES OF HIGHER HIGH TIDE
FRIDAY MORNING...

WATER LEVELS ARE EXPECTED TO REACH 2 TO 3 FEET ABOVE MEAN LOWER LOW
WATER VALUES FRIDAY MORNING...FOR A COUPLE OF HOURS ON EITHER SIDE OF
THE TIMES OF HIGHER HIGH TIDE. THE HIGHEST WATER VALUES EXPECTED IN
THE LOWER KEYS...WHERE WATER LEVELS WILL REACH 2 TO 2.5 FEET ABOVE
SEA LEVEL. MINOR INUNDATION OF STREETS...SIMILAR TO WHAT OCCURRED
THURSDAY MORNING...WILL LIKELY BE REPEATED FRIDAY MORNING.

AT KEY WEST HARBOR...THE HIGHER HIGH TIDE WILL OCCUR AT 827 AM
FRIDAY MORNING.

AT VACA CUT...THE HIGHER HIGH TIDE WILL OCCUR AT 716 AM FRIDAY
MORNING.

AT WHALE HARBOR CHANNEL...THE HIGHER HIGH TIDE WILL OCCUR AT
712 AM FRIDAY MORNING.

PLEASE REPORT OBSERVED TIDAL FLOODING TO THE NATIONAL WEATHER
SERVICE OFFICE IN KEY WEST...BY DIALING 305-295-1316 EXTENSION 3.

ADDITIONAL STATEMENTS WILL BE ISSUED AS NEEDED CONCERNING THESE
ABOVE NORMAL TIDES.

$$
000 
WHUS42 KKEY 260348
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1148 PM EDT THU SEP 25 2008

FLZ076>078-261400-
/O.CON.KKEY.CF.S.0002.000000T0000Z-080926T1400Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
1148 PM EDT THU SEP 25 2008

...MINOR COASTAL FLOODING EXPECTED AT HIGH TIDE...

WATER LEVELS WILL LIKELY EXCEED 3 FEET ABOVE MEAN LOWER LOW WATER
BETWEEN ABOUT 500 AM AND 1100 AM EDT. THE HIGHEST WATER LEVELS ARE
EXPECTED IN THE LOWER KEYS WHERE THEY WILL REACH 2 TO 2.5 FEET ABOVE
MEAN SEA LEVEL. MINOR INUNDATION OF STREETS...SIMILAR TO WHAT
OCCURRED THURSDAY MORNING...WILL LIKELY BE REPEATED FRIDAY MORNING.

AT KEY WEST HARBOR...THE HIGHER HIGH TIDE WILL OCCUR AT 827 AM EDT.

AT VACA CUT...THE HIGHER HIGH TIDE WILL OCCUR AT 716 AM EDT.

AT WHALE HARBOR CHANNEL...THE HIGHER HIGH TIDE WILL OCCUR AT 712 AM
EDT.

PLEASE REPORT COASTAL FLOODING TO YOUR FLORIDA KEYS NATIONAL WEATHER
SERVICE OFFICE. DIAL 305-295-1316 EXTENSION 3.

ADDITIONAL STATEMENTS WILL BE ISSUED AS NEEDED CONCERNING THESE ABOVE
NORMAL TIDES.

$$

KASPER

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Sep 25, 2:40 AM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, Sep 25, 2:40 AM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
240 AM EDT THU SEP 25 2008

.DISCUSSION...
.CURRENTLY...
KBYX DETECTS SCATTERED SHOWERS OVER THE NEARSHORE AND OFFSHORE
WATERS SOUTHEAST OF THE UPPER KEYS. ELSEWHERE...KBYX DETECTS
ISOLATED SHOWERS THROUGHOUT THE REMAINDER OF THE FORECAST AREA.
SKIES OVER THE ISLAND CHAIN ARE PARTLY CLOUDY. WINDS OVER LAND ARE
NORTHEAST AT 15 TO 20 MPH. C-MAN WINDS...ON AVERAGE...ARE NORTH TO
NORTHEAST NEAR 20 KNOTS...WITH GUSTS NEAR 25 KNOTS. TEMPERATURES ARE
NEAR 80 DEGREES. ONLY ABOUT SEVEN DEGREES OF WARMING IS EXPECTED
TODAY DUE TO MODERATE TO FRESH NORTHEAST SURFACE WINDS OVER WATER
WITH TEMPERATURES IN THE MID 80S.

.SHORT TERM (TODAY THROUGH SATURDAY)...
A LARGE HIGH PRESSURE SYSTEM OVER THE EASTERN UNITED STATES...
COUPLED WITH AN AREA OF LOW PRESSURE OFF THE CAROLINA COAST...WILL
BE RESPONSIBLE FOR BREEZY CONDITIONS THIS MORNING. THE AREA OF LOW
PRESSURE SHOULD MOVE INLAND LATE TODAY...ALLOWING WINDS TO SLACKEN.
PRECIPITABLE WATER (PWAT) VALUES SHOULD REMAIN NEAR OR JUST BELOW
ONE AND ONE HALF OF AN INCH TODAY THROUGH AT LEAST FRIDAY. AS A
RESULT...NO MORE THAN SLIGHT CHANCE POPS ARE NEEDED FOR TODAY
THROUGH FRIDAY. THE TROPICAL DISTURBANCE NORTH OF HISPANIOLA SHOULD
BE ACCELERATING NORTHWARD FRIDAY OVER THE NORTHWEST ATLANTIC
OCEAN...ALLOWING AN ATLANTIC RIDGE OF HIGH PRESSURE TO BEGIN
BUILDING ACROSS THE BAHAMAS FRIDAY NIGHT AND SATURDAY. ABUNDANT
ATMOSPHERIC MOISTURE MAY MOVE NORTHWARD ALONG THE WESTERN PERIPHERY
OF THIS RIDGE OF HIGH PRESSURE OVER THE FLORIDA KEYS SATURDAY. PWAT
VALUES MAY CLIMB ABOVE TWO INCHES SATURDAY. POPS WILL BE RAISED BY
10 PERCENT FOR SATURDAY.

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
THE AFOREMENTIONED ATLANTIC RIDGE OF HIGH PRESSURE SHOULD EXTEND
ACROSS THE BAHAMAS SATURDAY NIGHT THROUGH SUNDAY NIGHT. PWAT VALUES
SHOULD REMAIN ABOVE TWO INCHES SATURDAY NIGHT THROUGH SUNDAY NIGHT.
LONG RANGE NUMERICAL MODEL GUIDANCE DEPICTS A VERY DEEP MID TO UPPER
LEVEL TROUGH OF LOW PRESSURE ENTERING THE WESTERN GULF OF MEXICO
MONDAY...EVENTUALLY SWINGING THROUGH THE FLORIDA KEYS BY WEDNESDAY.
THIS MID TO UPPER LEVEL TROUGH OF LOW PRESSURE LOOKS TO BE
ASTOUNDINGLY STRONG FOR LATE SEPTEMBER/EARLY OCTOBER...SO WE ARE NOT
READY TO ACCEPT THIS AS FACT YET. FORECAST CONTINUITY WILL BE
MAINTAINED IN THE LONG TERM PORTION OF THE ZONE FORECASTS FOR THE
FLORIDA KEYS UNTIL FORECAST CONFIDENCE INCREASES.

&&

.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL KEYS WATERS THIS
MORNING. WINDS WILL START TO DECREASE AND SEAS WILL START TO SUBSIDE
ON ALL KEYS WATERS THIS AFTERNOON. SMALL CRAFT SHOULD EXERCISE
CAUTION ON FLORIDA STRAITS WATERS OFFSHORE OF THE UPPER KEYS TONIGHT
DUE TO SEAS OF 4 TO 6 FEET IN A NORTHEAST SWELL SLIDING BETWEEN
SOUTH FLORIDA AND THE BAHAMAS. NO ADVISORIES OR CAUTIONARY
STATEMENTS EXPECTED FRIDAY THROUGH MONDAY.

&&

.AVIATION...
TURBULENT NON-CONVECTIVE WIND SHEAR IS POSSIBLE AT BOTH THE KEY WEST
AND MARATHON TERMINALS THIS MORNING. WE DETECT NORTHEAST WINDS
AROUND 35 KNOTS AT 1000 AND 2000. OUR CRITERION OF A 20KT
VECTOR-DIFFERENCE WILL BE MET WHEN SUSTAINED SURFACE WINDS LULL TO
15 KNOTS OR LESS. WE HAVE INCLUDED THIS IN OUR TAFS THROUGH
10Z/6AM. WE WILL EVALUATE HOURLY AND AMEND IT OUT AS SOON AS WE CAN.

IN ADDITION...WHEN OUR SUSTAINED NORTHEAST SURFACE WINDS ARE AT
LEAST 15 KNOTS...CROSS WINDS OF 10 KNOTS OR MORE WILL EXIST ON OUR
EAST-WEST RUNWAYS.

OTHERWISE...VFR CONDITIONS WILL PREVAIL.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1998...THE EYE OF CATEGORY
2 HURRICANE GEORGES PASSED SOUTHWEST OF KEY WEST ABOUT MIDDAY.
STRONG WINDS TOPPLED PALM TREES AND DOWNED POWER LINES...LEAVING ALL
OF THE FLORIDA KEYS WITHOUT POWER. TWO HOUSEBOATS IN KEY WEST WERE
OVERTURNED BY LARGE WAVES. HURRICANE GEORGES DAMAGED 1,536 HOMES...
COMPLETELY DESTROYED 173 HOMES...MANY OF WHICH WERE MOBILE HOMES...
AND CAUSED ABOUT $200 MILLION (1998 USD) IN DAMAGE IN THE FLORIDA
KEYS. 8.38 INCHES OF RAINFALL WAS MEASURED IN KEY WEST...SETTING THE
DAILY RECORD FOR MAXIMUM RAINFALL MEASURED IN KEY WEST ON SEPTEMBER
25TH. IN ADDITION...THIS IS THE WETTEST DAY EVER RECORDED IN KEY
WEST DURING THE MONTH OF SEPTEMBER.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  86 77 87 77 / 20 20 20 30
MARATHON  88 78 88 77 / 20 20 20 30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY IN EFFECT FOR ALL KEYS WATERS...
     GMZ031-032-033-052-053-054-072-073-074-075.

&&

PUBLIC/MARINE/FIRE/CLIMATE/DIGITAL...BS
AVIATION/NOWCASTS....................DFM

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Sep 25, 6:00 AM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT THU SEP 25 2008

FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-261000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EDT THU SEP 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

...SMALL CRAFT ADVISORY IN EFFECT FOR ALL FLORIDA KEYS WATERS...

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL FLORIDA KEYS WATERS
EARLY THIS MORNING. SUSTAINED NORTHEAST SURFACE WINDS NEAR 20
KNOTS...WITH GUSTS NEAR 25 KNOTS...WILL PERSIST ON ALL FLORIDA KEYS
WATERS EARLY THIS MORNING...BEFORE DECREASING BY NOON.

SMALL CRAFT SHOULD EXERCISE CAUTION ON FLORIDA STRAITS WATERS
OFFSHORE OF THE UPPER KEYS TONIGHT DUE TO SEAS OF 4 TO 6 FEET IN A
NORTHEAST SWELL SLIDING BETWEEN SOUTH FLORIDA AND THE BAHAMAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE EXPECTED FRIDAY. SCATTERED THUNDERSTORMS
ARE EXPECTED FRIDAY NIGHT THROUGH WEDNESDAY. THE PRIMARY
THUNDERSTORM HAZARD WILL BE DANGEROUS CLOUD TO SURFACE LIGHTNING
STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BS

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 9:18 PM EDTSmall Craft AdvisoryKEY13 hr
Sep 25, 10:17 AM EDTSmall Craft Advisory for Hazardous SeasKEY18 hr

Nearby

Coastal Flood Statements in Florida, 2008Every coastal flood statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.